ANTICONVULSANT HYPERSENSITIVITY SYNDROME LEADING TO REVERSIBLE MYOCARDITIS

Main Article Content

Ali N. Zaidi

Keywords

Phenytoin, anticonvulsant hypersensitivity syndrome, myocarditis, heart failure, steroids

Abstract

A 67-year old Caucasian female was diagnosed with anticonvulsant hypersensitivity syndrome (AHS) after she developed the triad of high fevers, maculo-papular rash and internal organ involvement ten weeks after the institution of prophylactic phenytoin for resection of a meningioma. She developed congestive heart failure, with a substantial reduction in ejection fraction (EF) by an echocardiogram and serum cardiac enzyme elevation. In the setting of AHS, this was consistent with a drug-induced myocarditis. Treatment consisted of removal of the offending drug, diuretics and high dose steroids. Six weeks later her symptoms had completely resolved, with a return to a normal EF.

Abstract 129 | pdf Downloads 107

References

1. Knowles SR, Shapiro LE, Shear NH. Anticonvulsant Hypersensitivity Syndrome. Drug Safety, December 2, 1999; Vol 6: 489-501.
2. Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern, November 27, 1995; Med/Vol 155: 2285-2290.
3. Kleir RS, Breneman DL, Boiko S. Generalized pustulation as a manifestation of the anticonvulsant hypersensitivity syndrome. Arch Dermatology, 1991; Vol 127: 1361-1364.
4. Parker W, Shearer C. Phenytoin hepatotoxicity: A case report and review. Neurology, February 1979; Vol 29: 175-178.
5. Haruda F. Phenytoin hypersensitivity. Neurology,14. Bessmertny O, Hatton RC, Gonzalez-Peralta RP. Antiepileptic hypersensitivity syndrome in children. The Annals of Pharmacotherapy. May 2001; 35: 533-538
6. Handfield-Jones SE, Jenkins RE, Whittaker SJ, Besse CP, McGibbon DH. The anticonvulsant hypersensitivity syndrome. British Journal of Dermatology, 1993; Vol 129: 175-177.
7. Roujeau J, Stern R. Severe adverse cutaneous reactions to drugs. The New England Journal of Medicine, November 10, 1994; Vol 331, No. 19: 1272-1285.
8. Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome. J Clin. Invest, December 1988; Vol 82: 1826-1832.
9. Kaur S, Sarkar R, Thami GP, Kanwar AJ. Anticonvulsant hypersensitivity syndrome. Pediatric Dermatology, 2002; Vol 19, No.2: 142-
10. Taliercio CP, Olney BA, Lie JT. Myocarditis related to drug hypersensitivity. Mayo Clin Proc, July 1985; Vol 60: 463-468.
11. Fengolio JJ, McAllister HA, Mullick FG. Drug related myocarditits. Human Pathology, October 1981; Vol 12, No.10: 900-907.
12. Schlienger R, Knowles S, Shear N. Lamotrigine- associated anticonvulsant hypersensitivity syndrome. Neurology, 1998; Vol 51: 1172-1175
13. French AJ, Weller CD. Interstitial myocarditis following the clinical and experimental use of sulfonamide drugs. Am. J. Pathology, 1942; Vol.18: 109.
14. Bessmertny O, Hatton RC, Gonzalez-Peralta RP. Antiepileptic hypersensitivity syndrome in children. The Annals of Pharmacotherapy. May
2001; 35: 533-538
15. Maldonado NR, Tello JS, Garcia-Baquero ER, Castano AH. Anticonvulsant hypersensitivity syndrome with fatal outcome. European Journal of Dermatology, September-October 2002; Vol 12, Issue 5: 503-505.
16. Kennebeck GA. Anticonvulsant hypersensitivity syndrome. J Am Board Fam Pract, September- October 2000; Vol 13, No.5: 364-370.
17. Speilberg SP, Gordon GB, Blake DA, Mellitts DE, Bross DS. Anticonvulsant toxicity in vitro: possible role of arene oxides. J Pharmacol Exp Ther, 1981; 217: 386-389.
18. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239-45.
19. Gennis MA, Vemuri R, Burns EA, Hill JV, Miller MA, Speilberg SP. Familial occurrence of hypersensitivity to phenytoin. Am J Med 1991; 91: 631-4.
20. Dec GW Jr, Waldman H, Southern J, Fallon JT, Hutter AM Jr, Palaclos I. Viral myocarditis mimicking acute myocardial infarction. J Am Coll Cardiology, 1992; Vol 20: 85-89.
21. Abelman WH, Myocarditis. The New England Journal of Medicine, 1996; Vol 275: 832-944.
22. Fieldmand AM, McNamara D. Myocarditis- Review Article. The New England Journal of Medicine, November 2000; 1388-1398.
23. Mason JW, O’ Connell JB, Herskowitz A, et al. A clinical trial of immunosuppressive therapy for myocarditis. The New England Journal of Medicine 1995; 333: 269-75.
24. Carroll MC, et al. Experience and reason: Drug- induced hypersensitivity syndrome in pediatric patients. Pediatrics, Aug 2001; 108: 485-492.
25. Morkunas AR, Miller MB. Antiepileptic hypersensitivity syndrome. Crit Care Clin 1997; 13: 727-739.
26. Parrilo JE, Cunnion RE, Epstein SE, et al. A prospective randomized, controlled trial of prednisone for dilated cardiomyopathy. The New England Journal of Medicine, October 1989; Vol 321, No. 16: 1061-1068
27. Mason JW, O’Connell JB, Herskowitz A,et al. A clinical trial of immunosuppressive therapy for myocarditis. The Myocarditis Treatment Trial Investigators. N Engl J Med 1995; 333: 269-75.
cardiomyopathy with immune globulin: results from the randomized placebo controlled IMAC trial. Circulation 1994; 100: Suppl I: I-21. Abstract.
28. McNamara DM, Starling RC, Dec GW, et al. Intervention in myocarditis and acute cardiomyopathy with immune globulin: results from the randomized placebo controlled IMAC trial. Circulation 1994; 100: Suppl I: I-21.
29. Maisch B, Hufnagel G, Schonion U, et al. The European study of Epidemiology and Treatment of Cardiac Inflammatory Disease (ESTECID). Eur
30. Hufnagel G, Pankuweit S, Richter A, et al. The European study of Epidemiology and Treatment of Cardiac Inflammatory Disease (ESTECID). First epidemiological results. Herz 2000; 25: 279-85.
31. Metry DW, Jung P, Levy ML. Use of intravenous immunoglobulin in children with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Seven cases and review of the literature. Pediatrics, Dec 2003; 112: 1430 - 1436.
32. Hamer HM, Morris H. Hypersensitivity syndrome to antiepileptic drugs: a review including new anticonvulsants. Cleve Clin J Med 1999; 66: 239-
45.